Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Riverton, WY

August 11, 2003Teton County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 11, 2003, 3:35 PM MDT for Teton County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 3:35 PM MDT (21:35 UTC)
Expired
Aug 11, 2003, 4:15 PM MDT
In force
40 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Teton County, WY

The radar

The Pocatello radar (KSFX), 187 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2937 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 112135
SVRRIW
WYC039-112215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
335 PM MDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TETON COUNTY IN NORTHWEST WYOMING

* UNTIL 415 PM MDT

* AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF MORAN JUNCTION...OR ABOUT 22
  MILES NORTH OF JACKSON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHWEST OF MORAN JUNCTION AROUND 355 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF NICKELS.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS OF 60 MILES AN
HOUR.

THIS WARNING INCLUDES JACKSON LAKE...ALONG WITH LEIGH AND JENNY 
LAKES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND...LARGE 
HAIL...VERY HEAVY RAIN...AND DANGEROUS LIGHTNING ARE ALL LIKELY. STAY
AWAY FROM TREES OR OTHER ISOLATED TALL OBJECTS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4383 11091 4370 11075 4398 11021 4417 11043

$$

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:10 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 11, 2:10 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
210 PM MDT MON AUG 11 2003

.TONIGHT THROUGH THURSDAY NIGHT...
SHORTWAVE HELPING ORGANIZE STORMS SOMEWHAT OVER NORTHCENTRAL
PORTIONS AND SHOULD AID IN SOME STRONGER STORMS ACROSS THE
NORTHCENTRAL AND NORTHEAST THROUGH THE EVENING. ANOTHER POSSIBLE
WEAK WAVE APPEARS TO BE HELPING FIRE STORMS OVER EASTERN IDAHO.
OTHERWISE...STORMS ARE FIRING OVER THE HIGHER TERRAIN OF UTAH AND
SHOULD MOVE ACROSS THE SOUTHWEST AND POINTS BEYOND THROUGH THE
EVENING. ON TUESDAY...MOISTURE PLUME MAY INCREASE AS MOISTURE FROM
PREVIOUS COMPLEXES ROTATE NORTHWARD THROUGH ARIZONA AND NEVADA.
POSSIBLE WEAK SHORTWAVE MAY RIDE UP IN SOUTHWEST FLOW TO ASSIST THE
AFTERNOON CONVECTION ACROSS THE WEST. PLUME CONTINUES OVER THE AREA
ON WEDNESDAY BEFORE HIGH TRIES TO BUILD NORTHWARD OVER EASTERN
WYOMING OR JUST EAST OF HERE. ETA HAS JOINED AVN IDEA THOUGH WITH
UPPER HIGH FAR ENOUGH EAST FOR CONTINUED SOUTHERLY FLOW FOR AT LEAST
THE WEST. WILL INTRODUCE ISOLATED MOUNTAIN CONVECTION FOR THE
WESTERN MOUNTAINS THURSDAY AFTERNOON AND EVENING. TEMPERATURES WILL
CONTINUE UNSEASONABLY HOT WITH TEMPS AT OR SLIGHTLY ABOVE TODAYS
READINGS FOR TUESDAY AND WEDNESDAY AND THEN PERHAPS DOWN A COUPLE
DEGREES THURSDAY...MAYBE. SKRBAC

.FRIDAY THROUGH MONDAY...
WILL MAKE NO CHANGES TO THE EXTENDED FORECAST. LOOKS LIKE UPPER
RIDGE TO REMAIN OVER THE AREA...ALTHOUGH THE UPPER RIDGE FLATTENS
OUT NEXT WEEKEND. WILL GO WITH A DRY FORECAST.   MC

.RIW...NONE.
Hazardous weather outlook, Aug 11, 5:40 AM MDT, 9 hours 55 minutes before
WYZ001>020-022>030-121300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
540 AM MDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTHWEST WYOMING THIS
AFTERNOON. A FEW OF THE STORMS MAY PRODUCE WIND GUSTS OF 50 MPH...
AND BRIEF HEAVY RAIN...ESPECIALLY ACROSS PARK AND TETON COUNTIES.
THE STORMS SHOULD WEAKEN BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MC

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.